Tennessee, 2021

Damaging Winds in Tennessee, August 10, 2021

August 10, 2021 · NWS MRX · 5 events in 4 counties and zones

Afternoon thunderstorms developed near the Cumberland Plateau and tracked east across the southern half of the Tennessee Valley through the evening. Several of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Afternoon thunderstorms developed near the Cumberland Plateau and tracked east across the southern half of the Tennessee Valley through the evening. Several of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 1:55 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
255 PM EDT Tue Aug 10 2021

.SHORT TERM (Today through Tomorrow)...

Key Message:

1. Scattered showers and thunderstorms today, a few of which should
be strong/severe with damaging winds, cloud to ground lightning, and
brief heavy rainfall being the primary hazards.

Discussion:

Currently scattered showers and thunderstorms across the Ohio and
Tennessee Valleys this afternoon. Generally zonal flow in the mid
levels and weak surface ridging is present as some ripples of energy
traverse through the mid level flow. CAMs have still had a hard time
getting a handle with convective initiation and how long storms will
last under this weather regime. But now that there is convection
currently ongoing, expect for it to continue through the rest of the
afternoon and into the evening. These storms will have a good amount
of instability to tap into, with deeper instability compared to
yesterday. Model soundings and mesoanalysis indicate generally 2500+
J/Kg of MLCAPE across the area, with the highest amounts being
further west across Plateau, Middle TN, and central KY. Still not a
lot of shear at all through the atmosphere with generally less than
10 knots of 0-6km present, but there's maybe just a bit more
directional shear than what we saw yesterday. So expect storms to
not be long lived, but should have a more favorable environment for
sustained strength compared to yesterday afternoon. Also of note is
increased DCAPE values across the entire region (generally above 800
J/kg) with the drier air in the mid levels and a more inverted V
sounding... So downbursts or strong straight-line winds is most
likely the main threat with storms today. Based on current radar
trends expect the best chances for storms is still along the higher
terrain along the mountains and plateau...But as the afternoon
progresses the outflow from these initial storms should help spark
off additional convection into the evening hours. Based on soundings
and mesoanalysis still think that most storms today should remain
pretty uneventful, but expect to see additional strong to severe
storms as the afternoon progresses. Greatest threat for these
stronger storms is generally north of I-40 and near the Cumberland
Plateau.

Several CAMs still try and bring in the remnants of an MCS out of
northern KY overnight into tomorrow, but certainty on this is low as
the timing has been all over the place with this system. Looks like
it should be pretty benign if it makes it into northeast TN or
southwest VA, but will maintain low end PoP chances overnight to
account for any shower/storm that's able to make it this far south.
Another round of fog can also be expected overnight with the valleys
and areas that receive moderate rain the most likely to see the
densest fog.

As we move into tomorrow we could see another round of showers and
thunderstorms develop in the late morning or early afternoon. But
once again there isn't really a strong synoptic forcing mechanism
for storms over our area, with better chances likely east of the
mountains. But overall the atmospheric profile should be somewhat
similar to this afternoon so with diurnal heating of the surface we
should see more convection in the typical areas along the mountains
and plateau.

ABM

.LONG TERM...(Wednesday Night through Tuesday)...

Key Messages:

1. Warm temperatures are expected mid to late week with highs in the
lower 90s in the Tennessee Valley.

2. Scattered showers and thunderstorms are expected every
afternoon/evening. Better coverage is expected Friday, Saturday and
Sunday as a front moves into the region.

Discussion:

-Wednesday Night through Friday-

The long term period of the forecast begins Wednesday evening with
broad upper level troughing over central Canada and the northern
Plains States. This trough will continue to progress eastwards into
the Great Lakes region by the end of the work week as an upper level
ridge across the eastern portions of CONUS begin to weaken. PWAT
values will be hovering around the 1.8-2.0in value through the
majority of the extended period. Paired with peak heating, afternoon
showers and thunderstorms can be expected Thursday as the boundary
layer destabilizes. Some lingering activity is possible overnight,
with the better chance occurring in southwest VA and the northern
portion of the Plateau.

By Friday, shortwave pulses moving through the upper level flow will
deepen the base of the trough over the Great Lakes. At the surface,
high pressure over the northern plains will begin to shift eastward
and low pressure over Illinois will begin to dive into the Ohio
Valley along with an associated frontal boundary. Showers and
thunderstorms on Friday afternoon/evening will likely see an
increase in coverage relative to previous days with additional
forcing available as the front approaches the region from the
north/northwest.

-Saturday through Tuesday-

The better coverage of showers and thunderstorms will likely
continue throughout the weekend as the frontal boundary appears to
stall out over the region. With low level moisture remaining
abundant, some isolated flooding may be possible with stronger
storms, especially any areas that see repeated showers or storms
over this upcoming relatively wetter period. The better coverage of
precipitation over the weekend along with lowering H5 heights will
also act to lower high temperatures back to seasonal normals into
the start of the work week.

KS

&&

.AVIATION...
18Z TAF DISCUSSION.

Another afternoon of showers and thunderstorms is expected across
the area. In the TAFs have highlighted the time frame of the
greatest coverage of storms with a TEMPO group. It's still
possible to see a storm outside of the TEMPO hours, but chances
should be much lower once the sun begins to set. Expect some more
fog in the morning with KTYS/KTRI having the highest chance of
fog. Not a lot of certainty on how dense the fog may end up being,
but will wait to see where rain occurs which should give a better
understanding for fog potential.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  92  74  92  73 /  30  30  20  40  20
Knoxville McGhee Tyson Airport, TN  74  92  73  93  73 /  20  40  10  40  20
Oak Ridge, TN                       72  91  72  92  72 /  20  30  10  30  20
Tri Cities Airport, TN              70  89  69  91  69 /  30  50  20  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 10, 1:58 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
258 PM EDT Tue Aug 10 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
258 PM EDT Tue Aug 10 2021 /158 PM CDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue through the
afternoon and into the evening. Some of these storms could be
strong to possibly severe with damaging winds, cloud to ground
lightning, and brief heavy rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 10, 2:00 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
300 PM EDT Tue Aug 10 2021

TNZ083-084-099-101945-
Rhea TN-Hamilton TN-Meigs TN-
300 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southwestern Rhea,
southwestern Meigs and northeastern Hamilton Counties through 345 PM
EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dayton, Decatur, Graysville, Sale Creek, Old Washington, Birchwood
and Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 8511 3554 8507 3553 8472 3551 8475
      3547 8477 3545 8481 3544 8480 3543 8482
      3541 8482 3540 8483 3535 8486 3536 8488
      3533 8489 3529 8492
TIME...MOT...LOC 1900Z 282DEG 10KT 3544 8501

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 2:07 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
307 PM EDT Tue Aug 10 2021

TNZ012-035-102000-
Scott TN-Morgan TN-
307 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Morgan
and southwestern Scott Counties through 400 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Wartburg, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunbright, Rugby State Park, Deerlodge, Elgin, Robbins, Frozen Head
State Park and Slick Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3638 8445 3613 8449 3615 8481 3630 8481
      3630 8479 3631 8479 3632 8478 3632 8479
      3633 8477 3633 8475 3635 8474
TIME...MOT...LOC 1907Z 268DEG 7KT 3626 8472

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 2:33 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EDT Tue Aug 10 2021

TNZ068-069-071-102015-
Loudon TN-Knox TN-NW Blount TN-
333 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Loudon,
southwestern Knox and northwestern Blount Counties through 415 PM
EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Louisville, or 7 miles east of Lenoir City, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Maryville, Alcoa, Farragut, Louisville, Rockford, Eagleton
Village, Friendsville, Clover Hill and Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3571 8421 3589 8424 3596 8384 3568 8382
TIME...MOT...LOC 1933Z 262DEG 15KT 3581 8414

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 2:46 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
346 PM EDT Tue Aug 10 2021

TNZ035-102030-
Morgan TN-
346 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Morgan
County through 430 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield Glade, or 10 miles northeast of Crossville, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wartburg, Sunbright and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8466 3605 8450 3599 8472 3606 8479
      3609 8480 3609 8483 3612 8486
TIME...MOT...LOC 1946Z 235DEG 17KT 3602 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Aug 10, 3:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT Tue Aug 10 2021

TNZ084-085-099-100-102045-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
401 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Bradley,
southwestern Meigs, southwestern McMinn and east central Hamilton
Counties through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lakesite, or 12 miles northeast of Chattanooga, moving east at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Charleston, Harrison,
East Cleveland, South Cleveland, Wildwood Lake and Calhoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 8519 3529 8520 3541 8476 3517 8470
      3514 8472
TIME...MOT...LOC 2001Z 257DEG 19KT 3521 8513

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 10, 3:04 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
404 PM EDT Tue Aug 10 2021

TNZ067-083-084-102045-
Rhea TN-Roane TN-Meigs TN-
404 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Rhea,
northeastern Meigs and western Roane Counties through 445 PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Spring City, or 9 miles southwest of Rockwood,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingston, Rockwood, Fairview, Spring City, Midtown, Harriman, Paint
Rock, Stinging Fork Falls State Park, Eagle Furnace and Piney Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3569 8496 3574 8494 3578 8490 3578 8488
      3583 8480 3583 8477 3586 8473 3590 8471
      3593 8462 3595 8460 3596 8450 3571 8451
      3569 8453 3568 8452 3567 8454 3565 8459
TIME...MOT...LOC 2004Z 267DEG 16KT 3577 8479

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
August 10, 3:40 PM EST
Where
Roane County, Rockwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -84.680

About four trees were blown down in the Rockwood and Harriman areas.

Thunderstorm Wind, McMinn

When
August 10, 3:55 PM EST
Where
McMinn County, 0.89 mi NW of Riceville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.390, -84.710

A tree fell on a vehicle near Highway 39W and C.R. 130. Additional trees were blown down in that area.

Thunderstorm Wind, Monroe

When
August 10, 4:25 PM EST
Where
Monroe County, 0.56 mi E of Madisonville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.520, -84.360

Numerous trees were blown down across the county.

Thunderstorm Wind, Monroe

When
August 10, 4:55 PM EST
Where
Monroe County, 3.45 mi ESE of South Center
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.370, -84.210

Several trees were blown down near Tellico Plains and Citico.

Thunderstorm Wind, Hamilton

When
August 10, 5:33 PM EST
Where
Hamilton County, 0.69 mi S of Worley
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
35.020, -85.150

Numerous trees were blown down across southern portions of the county, east of downtown Chattanooga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970784, 970785, 970786, 970787, 970788.